Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 1, NWS Houston/Galveston, TX

March 18, 2016Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Mar 18, 2016, 6:45 PM CDT for Harris County, Texas. It was in force for 90 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2016, 6:45 PM CDT (23:45 UTC)
Expired
Mar 18, 2016, 8:15 PM CDT
In force
90 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Harris County, TX

The radar

The Houston radar (KHGX), 39 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 7:01 PM CDTFLASH FLOOD3 Ese West University P, TXHIGH WATER RESCUE OCCURRING AT HOLCOMBE BOULEVARD AND ALMEDA ROAD.
Mar 18, 7:01 PM CDTFLASH FLOOD4 Se Houston, TXHIGH WATER RESCUE OCCURRING AT SOUTH LOCKWOOD DRIVE AND INTERSTATE 45 IN HOUSTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

959 
WGUS54 KHGX 182345
FFWHGX
TXC201-190115-
/O.NEW.KHGX.FF.W.0001.160318T2345Z-160319T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
645 PM CDT FRI MAR 18 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 815 PM CDT
    
* AT 644 PM CDT...GAUGE REPORTS INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. 2.30 INCHES OF RAIN HAS FALLEN
  IN THE MEDICAL CENTER IN THE LAST HOUR.  FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORTHWESTERN PASADENA...BELLAIRE...WEST UNIVERSITY PLACE...GALENA
  PARK...JACINTO CITY...ASTRODOME AREA...GREATER FIFTH WARD...FOURTH
  WARD...NEARTOWN / MONTROSE...SECOND WARD...GREATER EASTWOOD...DOWNTOWN
  HOUSTON...NEAR NORTHSIDE HOUSTON...UNIVERSITY PLACE...GREATER THIRD
  WARD...MIDTOWN HOUSTON...CLOVERLEAF...MACGREGOR...GREENWAY / UPPER
  KIRBY AREA AND SOUTHEASTERN GREATER HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW! ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 2984 9518 2971 9516 2968 9546 2981 9537

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 6:18 PM CDT, 27 minutes earlier.

Area forecast discussion, Mar 18, 6:18 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
618 PM CDT FRI MAR 18 2016

.AVIATION...
CLUSTER OF STORMS SHOULD REMAIN SOUTH OF BUSH IAH BUT MAY AFFECT
BOTH KSGR AND KHOU. CONFIDENCE IN ADDITIONAL DEVELOPMENT IS LOW. A
COLD FRONT WILL CROSS SE TX OVERNIGHT WITH MVFR CIGS DEVELOPING IN
THE WAKE OF THE FRONT. STRONG NW-N WINDS WILL DEVELOP IN THE WAKE
OF THE LATE TONIGHT AND PERSIST FOR MUCH OF SATURDAY. MVFR CIGS
EXPECTED TO BREAK BY SATURDAY AFTERNOON. 43

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT FRI MAR 18 2016/

DISCUSSION...
FEATURES OF NOTE AT 3 PM WERE A GRAVITY WAVE MOVING SOUTHWARD INTO
THE NORTHERN COUNTIES OF THE FORECAST AREA...A STATIONARY FRONT
NEAR AND EAST OF HOUSTON COUNTY...AND A COLD FRONT NEAR A LINE
FROM TERRELL TO NEAR WACO. THE AIRMASS OVER SE TX HAS BEEN FAIRLY
CAPPED ALL DAY...HOWEVER DO EXPECT AT LEAST ISOLATED SHOWERS TO
BEGIN DEVELOPING AS THE CLOUDS SCATTER OUT AND THE CONVECTIVE
TEMPERATURES ARE REACHED. SOME HAVE ALREADY STARTED OVER TRINITY
AND POLK COUNTIES NEAR WHERE THE GRAVITY WAVE WAS INTERACTING WITH
THE WEAK STATIONARY FRONT.

THE MODELS DIFFERED A BIT ON CHANCES FOR RAIN THIS AFTERNOON AND
EVENING. THE HRRR AND TEXAS TECH WRF HAVE DONE WELL SO FAR AND
BOTH HAVE LESS COVERAGE THAN WAS EARLIER FORECAST. THE NAM12...
ARW...NMM...AND TO AN EXTENT THE RAP13...ALSO AGREE WITH LESS
COVERAGE. THE UPPER FLOW WILL CONTINUE TO BE CONFLUENT THROUGH
TONIGHT AND SATURDAY MORNING...ALTHOUGH THERE WILL WEAK SHORTWAVE
TROUGHS MOVING OVERHEAD FROM THE SHEARING OUT SYSTEM IN MEXICO. DO
EXPECT SCATTERED COVERAGE TO OCCUR AT LEAST AHEAD OF THE COLD
FRONT AS IT MOVES THROUGH THE AREA LATER THIS EVENING. BECAUSE
OF THIS...DECIDED TO GO WITH NO MORE THAN 50 PERCENT POPS FOR THE
EVENING. BETTER COVERAGE ALONG AND OFF THE COAST SHOULD OCCUR AS
THE COLD FRONT MOVES THROUGH THAT AREA AROUND AND AFTER MIDNIGHT.

AFTER THE FRONTAL PASSAGE...BREEZY CONDITIONS WILL AFFECT SE
TEXAS ON SATURDAY AND A WIND ADVISORY MAY BE NEEDED AT LEAST ALONG
THE COAST. THE NEXT CHANCE FOR RAIN WILL BE FROM AROUND WEDNESDAY
NIGHT THROUGH FRIDAY AS AN UPPER TROUGH MOVES THROUGH THE PLAINS
AND A COLD FRONT PUSHES SOUTH THROUGH THE STATE.

40

MARINE...
THERE IS A NARROW WINDOW FOR SOME POSSIBLE PATCHY SEA FOG
DEVELOPMENT THIS EVENING UNTIL ABOUT 1 AM...OR ONCE THE
NORTHERLY WINDS IN ADVANCE OF THE INCOMING COLD FRONT ARRIVE
TONIGHT. SCATTERED SHOWERS AND ISOLATED STORMS ARE POSSIBLE ALONG
AND AHEAD OF THE BOUNDARY FOLLOWED BY INCREASING OFFSHORE WINDS
AND BUILDING SEAS IN ITS WAKE. A SMALL CRAFT ADVISORY WILL BE
POSTED FOR LATE TONIGHT AND SATURDAY. GUSTS TO 30KT ARE A
POSSIBILITY SAT MORNING INTO EARLY AFTERNOON. WINDS SHOULD
DIMINISH LATE SUNDAY AND SWING BACK ONSHORE ON MONDAY AS HIGH PRES
MOVES OFF TO THE EAST. ONSHORE FLOW INCREASES AND SEAS THEN BUILD
INTO MIDWEEK AS THE PRESSURE GRADIENT TIGHTENS. 47

FIRE WEATHER...
DRY AND SOMEWHAT BREEZY CONDITIONS ARE EXPECTED SUNDAY UNDER
MSUNNY SKIES. RH'S SHOULD BOTTOM OUT IN THE 27-32% RANGE WITH
NORTHERLY WINDS 10-20 MPH. RED FLAG CONDITIONS ARE NOT CURRENTLY
FORECAST TO BE MET, BUT MAY BE WORTH KEEPING AN EYE ON. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      51  62  42  63  40 /  50  10   0   0   0
HOUSTON (IAH)              57  66  46  66  41 /  50  20  10   0   0
GALVESTON (GLS)            62  68  53  65  51 /  60  30  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 4 AM TO 4 PM CDT SATURDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...14
AVIATION/MARINE...43
Hazardous weather outlook, Mar 18, 3:57 AM CDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
357 AM CDT FRI MAR 18 2016

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-191200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
357 AM CDT FRI MAR 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE POSSIBLE...AND THERE IS A SLIGHT RISK
THAT SOME OF THE STORMS COULD BECOME STRONG OR SEVERE. LOCALLY HEAVY
RAINFALL IS POSSIBLE TOO. IT WILL BECOME BREEZY BEHIND A COLD FRONT
THAT WILL MOVE THROUGH THE AREA TONIGHT...AND WIND ADVISORIES MIGHT
BE NEEDED NEAR THE COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
IT WILL BE BREEZY ON SATURDAY WITH WIND ADVISORIES POSSIBLE NEAR THE
COAST. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 18, 5:02 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
502 PM CDT FRI MAR 18 2016

TXZ200-213-182245-
LIBERTY TX-HARRIS TX-
502 PM CDT FRI MAR 18 2016

...SPECIAL WEATHER STATEMENT...

AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER EAST LITTLE YORK / HOMESTEAD...OR NEAR NORTHSIDE / NORTHLINE.
THIS STORM WAS NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BAYTOWN...HUMBLE...BARRETT...ALDINE...HIGHLANDS...NEAR
NORTHSIDE HOUSTON...EASTERN NORTHSIDE / NORTHLINE...CLOVERLEAF...
CHANNELVIEW...GREATER FIFTH WARD...GREATER GREENSPOINT...KINGWOOD...
CROSBY...SHELDON...EAST LITTLE YORK / HOMESTEAD...EAST HOUSTON...KASHMERE
GARDENS...EL DORADO / OATES PRAIRIE...EASTEX / JENSEN AREA AND
SETTEGAST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2980 9497 2979 9536 2992 9540 3007 9505
TIME...MOT...LOC 2201Z 252DEG 4KT 2986 9529

HUFFMAN
Special weather statement, Mar 18, 5:32 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
532 PM CDT FRI MAR 18 2016

TXZ213-182315-
HARRIS TX-
532 PM CDT FRI MAR 18 2016

...SPECIAL WEATHER STATEMENT...

AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SECOND WARD...MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY RAIN MAY ALSO CREATE LOCALIZED FLOODING
CONCERNS.

LOCATIONS IMPACTED INCLUDE...
BELLAIRE...WEST UNIVERSITY PLACE...GALENA PARK...JACINTO CITY...HUNTERS
CREEK VILLAGE...BUNKER HILL VILLAGE...PINEY POINT VILLAGE...ASTRODOME
AREA...SPRING VALLEY...GREATER FIFTH WARD...FOURTH WARD...SPRING BRANCH
WEST...NEARTOWN / MONTROSE...SECOND WARD...GREATER EASTWOOD...DOWNTOWN
HOUSTON...GREATER HEIGHTS...NEAR NORTHSIDE HOUSTON...GREENWAY / UPPER
KIRBY AREA AND UNIVERSITY PLACE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2968 9556 2980 9559 2985 9538 2980 9511
      2968 9526
TIME...MOT...LOC 2232Z 270DEG 6KT 2976 9532

HUFFMAN
Local storm report, Mar 18, 6:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
645 PM CDT FRI MAR 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             3 SSE GALENA PARK       29.71N  95.22W
03/18/2016  E1.00 INCH       HARRIS             TX   MESONET

            QUARTER SIZED HAIL AT HIGHWAY 225 AND RICHEY STREET IN
            PASADENA.

&&

EVENT NUMBER HGX1600023

DCH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:37 PM CDTSmall Craft AdvisoryHGX56 hr
Mar 18, 5:02 PM CDTSpecial Weather StatementHGXHarris43 min
Mar 18, 5:32 PM CDTSpecial Weather StatementHGXHarris43 min
Mar 18, 5:36 PM CDTSevere Thunderstorm WarningHGXHarris39 min
Mar 18, 5:57 PM CDTAreal Flood AdvisoryHGXHarris2 hr
Mar 18, 6:04 PM CDTSevere Thunderstorm WarningHGXBrazoria, Chambers, Fort Bend, Harris, Liberty41 min
Mar 18, 6:44 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Galveston, Harris46 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.